Arizona, 2017Flash Flood in Arizona, August 13, 2017
August 13, 2017 · NWS FGZ · 1 event in 1 county or zone
A thunderstorms produced heavy rain over the Cataract/Havasu Creek Drainage that resulted in flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorms produced heavy rain over the Cataract/Havasu Creek Drainage that resulted in flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 13, 3:58 PM MST, 1 hour 2 minutes earlier.
Area forecast discussion, Aug 13, 3:58 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
358 PM MST Sun Aug 13 2017
.SYNOPSIS...Expect scattered showers and thunderstorms this
afternoon and evening, with flash flooding and lightning being the
primary threats. Much drier air will bring a decreasing trend in
storm coverage by Monday, with isolated or no storms from Tuesday
through the remainder of the week.
&&
.DISCUSSION...Scattered thunderstorms moved northeastward across
northern Arizona this afternoon. Storms will decrease this
evening.
A strong trough of low pressure is moving across the Pacific
Northwest this afternoon. This trough will move southeastward
toward Arizona on Monday and increase southwest flow over the
state. This will push monsoon moisture away from the area with a
significant decrease in thunderstorm activity. Wind gusts in
excess of 30 MPH are possible Monday afternoon on the Coconino
and Kaibab Plateaus.
The trough of low pressure will move across northern Arizona on
Tuesday with breezy to windy conditions. Only isolated showers and
thunderstorms will remain...at best. Seasonable temperatures and
afternoon southwest breezes are expected after Wednesday.
Moisture begins to slowly by late Friday and over next weekend
with increasing chances of showers and thunderstorms.
&&
.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will continue into the early evening with storms most
concentrated along the Mogollon Rim and to the northeast. Localized
MVFR/IFR conditions expected in the stronger storms. Storm coverage
and intensity will diminish after 03Z Monday. Widely scattered
thunderstorms may develop again after 18Z Monday. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...A decreasing trend in storm coverage is
expected beginning Monday, with only a slight chance for showers in
the White Mountains by Tuesday. Breezy southwest winds are also
expected for Monday and Tuesday afternoons.
Wednesday through Friday...Dry conditions with generally light winds
are anticipated.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC...MAS
AVIATION...KD
FIRE WEATHER...KD
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 13, 6:27 AM MST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
627 AM MST Sun Aug 13 2017
AZZ004>018-037>040-140200-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
627 AM MST Sun Aug 13 2017
This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.
.DAY ONE...Today and Tonight
Expect scattered showers and thunderstorms initiating around mid-
day, with the greatest coverage anticipated from the Mogollon Rim
and Coconino Plateau northeastward. Modest deep-layer wind shear
will support some storm organization. Atmospheric moisture has
decreased somewhat relative to yesterday, but west-northwest winds
could cause multiple storms to develop over the same areas,
yielding a flash flood threat. Thunderstorms today could produce
some hail in addition to cloud-to-ground lightning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorm coverage will decrease on Monday, and wind speeds
will increase in response to the approach of a trough from the
Great Basin. Wind gusts in the 30-40 mph range are likely on
Monday afternoon along the Coconino and Kaibab Plateaus. The
trough will cross northern Arizona on Tuesday, bringing breezy
conditions and significant drying to the region. A break from
thunderstorms and precipitation is currently expected from
Tuesday through at least Friday, and likely for most of the area
through Saturday. Moisture is expected to gradually increase early
next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Flash Flood, Coconino
- When
- August 13, 5:00 PM MST to 7:00 PM MST
- Where
- Coconino County, 7.79 mi ESE of Havasupai to 7.65 mi N of Havasupai
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.176, -112.578
A thunderstorm produced heavy rain and a flash flood that the Supai Police tracked as it moved down through Havasu Creek. The river gauge near the Village of Supai rose around 2 feet.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 13, 20171 death · 1 injured · 1 event
- Flood and Damaging Winds in Texas, August 13, 2017$2.5 million · 104 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 13 to 14, 2017$475,000 · 1.5 in hail · 11 events
- Flash Flooding and Hail in Nebraska, August 13, 2017$50,000 · 3 in hail · 22 events
- Hail in Colorado, August 13, 2017$20,000 · 2.75 in hail · 3 events
- Tornado and Hail in Texas, August 13, 2017EF0 · 16 events
- Flash Flood and Hail in New Mexico, August 13, 2017$3,000 · 1.75 in hail · 9 events
- Rip Current in New Jersey, August 13, 20171 injured · 1 event
- Rip Current in Delaware, August 13, 20171 injured · 1 event
- Hail in South Dakota, August 13, 20171.75 in hail · 7 events
- Heavy Rain in North Carolina, August 13, 20176 events
- Heavy Rain in Virginia, August 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720664.